Tennessee, 2023

Flash Flooding and Hail in Tennessee, August 12, 2023

August 12, 2023 · NWS MRX · 38 events in 20 counties and zones

Marginally supportive shear and plenty of CAPE combine to produce numerous severe thunderstorms that grew upscale into a mesoscale convective system. This MCS progressed from west to east across eastern Tennessee, bringing numerous reports of damaging winds and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Marginally supportive shear and plenty of CAPE combine to produce numerous severe thunderstorms that grew upscale into a mesoscale convective system. This MCS progressed from west to east across eastern Tennessee, bringing numerous reports of damaging winds and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 12, 11:38 AM CST, 14 minutes earlier.

Area forecast discussion, Aug 12, 11:38 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
138 PM EDT Sat Aug 12 2023

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 1059 AM EDT Sat Aug 12 2023

Current satellite and surface observations show an MCS with strong
to severe thunderstorms across northwestern TN through
west/central KY moving east-southeastward through the afternoon.
The 12z suite of CAMs have initialized poorly and do not
adequately show the near-storm environment across West TN and West
KY. These storms and outflow will move into a very unstable
environment across the Tennessee Valley and Southern Appalachians
this afternoon with MLCAPE near or above 3000 J/Kg resulting in
DCAPE of around 1200 J/Kg. Effective bulk shear of 30 to 35 kt is
sufficient for maintaining thunderstorm organization. This
thermodynamic environment will be very favorable for damaging wind
gusts with the strongest thunderstorms this afternoon. Current
timing of maximum thunderstorm coverage is expected to be between
around 18z and 23z this afternoon.

JB

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 114 PM EDT Sat Aug 12 2023

Key Messages:

1. Hot with strong to severe thunderstorms this afternoon.

2. Hot again on Sunday with a chance of afternoon thunderstorms,
though expected less coverage than today.

Discussion:

The MCS moving eastward across the Tennessee Valley this afternoon
will impact us over the next several hours. As it encounters a
very moist, unstable boundary layer, this convection will continue
to be strong to severe. Current SPC/RAP mesoanalysis indicates
MLCAPE of 3000 J/Kg which should increase slightly over the next
couple of hours with DCAPE values of 900 to 1200 across the
region. Damaging winds will be the primary risk, but some severe
hail and a low risk of a brief, spin up tornado will be possible.
We have observed some bowing segments with potential QLCS
tornadoes that have been warned just east of Nashville, and with
0-1 km shear of about 20 kt, that risk will remain as the MCS
moves eastward into our area.

Convection should exit the area by around 23z this evening with
some lingering clouds and fog formation overnight. The shortwave
that produced today's convection will be east of the area with
some shortwave ridging working to limit convective coverage on
Sunday afternoon. Because of this ridging, we will have lower
instability with RAP forecast 2000 J/Kg MLCAPE and lower mid-level
lapse rates. However, some convective initiation will still be
possible along any lingering outflow boundaries and across the
higher elevations. Thunderstorm chances may increase into Sunday
night as another shortwave dives southeastward towards the region.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 114 PM EDT Sat Aug 12 2023

Key Messages:

1. Additional showers and storms are possible at times Monday and
some storms may become strong to severe. Main threats will be
damaging winds and hail.

2. Heat indices could approach 100 degrees for central and southern
portions of the area at times Sunday and Monday.

3. Cooler and drier conditions expected Tuesday through Thursday.

Discussion:

The main focus for the extended period will be Monday and Monday
night as another anomalous shortwave tracks into the Ohio Valley and
eastward. The positively tilted shortwave will result in H5 flow
amplifying upwards of 50-60kts, with southwesterly H85 winds
increasing to roughly 30-40kts per the latest NAM model run. Some
initial convection may be possible across northern portions of the
area where upper level diffluence occurs ahead the shortwave Monday
morning/mid-day. Quite honestly there still remains a bit of
uncertainty with timing and confidence in severe weather chances for
this time period. Most recent model solutions from the NAM3K and
HRRR differ significantly on the placement of this early day
convection, with the HRRR being most bullish on a potential MCS
progressing near the TN/KY/VA border. Soundings ahead of the MCS
show an unusually unstable environment for morning hours with MLCAPE
nearing 2000J/kg. If a scenario as such pans out, some strong to
severe storms may be possible early morning mid-day across northern
portions of the area, damaging winds and hail being the primary
concerns.

Storms should clear out for the afternoon with muggy and hot
conditions expected. Heat indices could approach 100 degrees for
portions of the southern and central Tennessee Valley. A cold front
is anticipated to approach the area bringing additional storm
chances late Monday potentially into early Tuesday morning. Timing
will play an important role in the severe weather chances as slower
timing could lead to increasingly diminishing instability. NAM
soundings currently continue to show MUCAPE persisting between 1000-
2000 J/kg ahead of the convection. Again, winds and hail will be the
main threats. For this Monday timeframe, isolated flooding cannot be
ruled out for areas that see multiple rounds of showers and storms
as well.

Some light lingering activity may persist early/mid-Tuesday with
wrap around moisture but the general trend for the remainder of the
week will be drier with temperatures slightly below normal. An
additional trough will dig south from the Great Lakes region late
week but plenty of model discrepancies lead to uncertainty on the
potential of returning PoP chances at the end of the extended.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM EDT Sat Aug 12 2023

A line of strong to severe thunderstorms will impact terminals
this afternoon with these storms expected to exit the area by
around 23z. Fog potential will exist overnight with a very moist
boundary layer environment and evening rainfall accumulation.
Additional thunderstorm potential again on Sunday afternoon late
in the period where we've included a prob30 for tsra.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             93  73  93  75 /  50  30  40  10
Knoxville McGhee Tyson Airport, TN  90  73  89  74 /  60  30  40  20
Oak Ridge, TN                       89  72  89  73 /  50  40  50  20
Tri Cities Airport, TN              87  70  85  70 /  50  40  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....KRS
AVIATION...JB
Hazardous weather outlook, Aug 12, 8:59 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1059 AM EDT Sat Aug 12 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131500-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1059 AM EDT Sat Aug 12 2023 /959 AM CDT Sat Aug 12 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible this afternoon. Damaging
winds will be the main risk with a low risk of hail, and a very
low risk of a brief spin-up tornado.

Heat index values are expected to be around 100 to 105 in the
southern Tennessee Valley today near Chattanooga. Practice heat
safety this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active period continues into Sunday and Monday with multiple
rounds of storms possible.

Strong to severe storms are possible each of these days. Also,
hot conditions are expected with many central and southern TN Valley
locations seeing heat indices close to 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this afternoon through Monday for
severe thunderstorms.

In the hours before

Special weather statement, Aug 12, 11:14 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
114 PM EDT Sat Aug 12 2023

TNZ081-098-099-121800-
Sequatchie TN-Marion TN-Hamilton TN-
114 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SEQUATCHIE...
SOUTHEASTERN MARION AND SOUTHWESTERN HAMILTON COUNTIES THROUGH 200 PM
EDT/100 PM CDT/...

At 114 PM EDT/1214 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Kimball, or 8 miles northwest of
Jasper, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chattanooga, Jasper, Soddy-Daisy, Signal Mountain, South Pittsburg,
Walden, Whitwell, Kimball, Ridgeside, and Fairmount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT/600 PM
CDT/ for east Tennessee.

&&

LAT...LON 3499 8573 3521 8571 3524 8520 3499 8522
      3498 8550
TIME...MOT...LOC 1714Z 274DEG 28KT 3513 8575

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KRS
Special weather statement, Aug 12, 11:36 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
136 PM EDT Sat Aug 12 2023

TNZ012>014-036-037-121815-
Anderson TN-Claiborne TN-Scott TN-Union TN-Campbell TN-
136 PM EDT Sat Aug 12 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLAIBORNE...
ANDERSON...CAMPBELL...EASTERN SCOTT AND WESTERN UNION COUNTIES
THROUGH 215 PM EDT...

At 136 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles south of Zion Hill
to near Jacksboro to 7 miles north of Oliver Springs. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clinton, La Follette, Jacksboro, Jellico, Caryville, Rocky Top,
Norris, Norris Dam State Park, Elk Valley, and Smokey Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east Tennessee.

&&

LAT...LON 3659 8389 3636 8388 3619 8394 3609 8406
      3612 8442 3614 8445 3616 8444 3618 8446
      3638 8435 3659 8433
TIME...MOT...LOC 1736Z 268DEG 20KT 3652 8426 3636 8426 3614 8436

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Diegan

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 12, 11:52 AM CST
Where
Marion County, 2.36 mi ENE of Sequatchie
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.130, -85.560

Multiple trees blown down by severe thunderstorm winds across the county.

Thunderstorm Wind, Campbell

When
August 12, 1:06 PM EST
Where
Campbell County, 0.89 mi SW of De Lap
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.340, -84.160

Several trees blown down by powerful thunderstorm winds.

Thunderstorm Wind, Hamilton

When
August 12, 1:16 PM EST
Where
Hamilton County, 2.64 mi WSW of Coulterville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.400, -85.160

A few trees blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Sequatchie

When
August 12, 12:16 PM CST
Where
Sequatchie County, 2.76 mi S of Lewis Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.290, -85.320

A few trees blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Sequatchie

When
August 12, 12:16 PM CST
Where
Sequatchie County, 2.76 mi S of Lewis Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.290, -85.320

A few trees blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
August 12, 1:33 PM EST
Where
Morgan County, 0.89 mi SE of Deer Lodge
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.190, -84.740

Several trees blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Scott

When
August 12, 1:33 PM EST
Where
Scott County, 0.89 mi SW of Robbins
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.340, -84.590

Several trees blown down by severe thunderstorm winds.

Thunderstorm Wind, Rhea

When
August 12, 1:36 PM EST
Where
Rhea County, 2.18 mi NE of Montague
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.470, -85.070

Multiple trees and powerlines blown down by severe thunderstorm gusts.

Thunderstorm Wind, Morgan

When
August 12, 1:43 PM EST
Where
Morgan County, 1.49 mi SSW of Deermont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.010, -84.590

Several trees blown down by powerful thunderstorm winds.

Thunderstorm Wind, Knox

When
August 12, 1:51 PM EST
Where
Knox County, 0.56 mi W of Whites Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.930, -83.890

Large tree blown down by thunderstorm winds near intersection.

Thunderstorm Wind, Bledsoe

When
August 12, 12:54 PM CST
Where
Bledsoe County, 3.13 mi WNW of Lees Station
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.570, -85.300

Several trees blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
August 12, 1:58 PM EST
Where
Knox County, 1.31 mi ENE of Powell Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.060, -83.980

Large tree blown down by thunderstorm winds blocking lanes on road.

Thunderstorm Wind, Union

When
August 12, 1:59 PM EST
Where
Union County, 0.69 mi N of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.340, -83.830

A few trees blown down by severe thunderstorm winds.

Hail, Knox

When
August 12, 2:02 PM EST
Where
Knox County, 0.56 mi E of Halls Xrds
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -83.920

Thunderstorm Wind, Meigs

When
August 12, 2:14 PM EST
Where
Meigs County, 0.69 mi S of Goodfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.460, -84.830

Several trees blown down by thunderstorm winds.

Thunderstorm Wind, Campbell

When
August 12, 2:20 PM EST
Where
Campbell County, 1.49 mi SSW of Jacksboro
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.310, -84.190

Multiple trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Anderson

When
August 12, 2:25 PM EST
Where
Anderson County, 1.78 mi NW of Scarboro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.000, -84.240

Several trees were blown down across the local area by severe thunderstorm winds.

Thunderstorm Wind, Morgan

When
August 12, 2:30 PM EST
Where
Morgan County, 0.89 mi SE of Lavender
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.190, -84.760

A few trees were blown down by severe thunderstorm winds.

Thunderstorm Wind, Monroe

When
August 12, 2:32 PM EST
Where
Monroe County, 0.56 mi E of Sweetwater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.600, -84.460

Several trees blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, McMinn

When
August 12, 2:34 PM EST
Where
McMinn County, 1.32 mi ENE of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.460, -84.550

Multiple trees blown down by powerful wind gusts.

Thunderstorm Wind, Grainger

When
August 12, 2:39 PM EST
Where
Grainger County, 1.49 mi NNW of Thorn Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.390, -83.430

A few trees blown down by powerful thunderstorm winds.

Thunderstorm Wind, Union

When
August 12, 2:45 PM EST
Where
Union County, 1.78 mi SW of Hickory Star Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.260, -83.840

Several trees were blown down by severe thunderstorm winds.

Thunderstorm Wind, Knox

When
August 12, 2:48 PM EST
Where
Knox County, 0.69 mi N of Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.010, -83.950

A large tree was blown down by severe thunderstorm wind gusts and blocked traffic on roadway.

Thunderstorm Wind, Knox

When
August 12, 2:48 PM EST
Where
Knox County, 2.17 mi SW of Kimberlin Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.910, -83.780

A large tree was blown down by severe thunderstorm wind gusts and blocked traffic. In addition, several other trees nearby were also felled by the winds.

Thunderstorm Wind, Jefferson

When
August 12, 2:50 PM EST
Where
Jefferson County, 1.31 mi WSW of Flat Gap
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.060, -83.500

A large tree was blown down by severe winds alongside the intersection of two local roads.

Thunderstorm Wind, Knox

When
August 12, 2:51 PM EST
Where
Knox County, 0.89 mi SW of Mooreland Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.910, -83.910

Several trees were blown down along the roadways by severe thunderstorm wind gusts.

Thunderstorm Wind, Blount

When
August 12, 2:55 PM EST
Where
Blount County, 1.78 mi NW of Sixmile
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.690, -83.990

Severe wind gust was recorded on a home weather station.

Thunderstorm Wind, Sevier

When
August 12, 3:02 PM EST
Where
Sevier County, 2.36 mi NNW of Mc Mahan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.930, -83.490

Multiple trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
August 12, 3:04 PM EST
Where
Knox County, 1.31 mi WSW of John Sevier Station
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.020, -83.870

A large tree was blown down by severe thunderstorm winds and blocked Skyview Drive.

Thunderstorm Wind, Blount

When
August 12, 3:15 PM EST
Where
Blount County, 0.69 mi N of Kinzel Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.690, -83.800

Multiple trees were blown down by severe thunderstorm gusts.

Thunderstorm Wind, Knox

When
August 12, 3:20 PM EST
Where
Knox County, Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.000, -83.850

A large tree was blown down by severe thunderstorm winds and blocked a lane of traffic on local road.

Thunderstorm Wind, Sevier

When
August 12, 3:20 PM EST
Where
Sevier County, 1.38 mi S of Sevierville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.850, -83.570

A few trees across the area were blown down by powerful thunderstorm winds.

Flash Flood, Scott

When
August 12, 3:30 PM EST to 4:10 PM EST
Where
Scott County, 3.55 mi SE of Coal Hill to 4 mi SE of Glenmary
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.260, -84.560

Portions of Wolf Creek Road flooded.

Thunderstorm Wind, Cocke

When
August 12, 3:42 PM EST
Where
Cocke County, 0.89 mi SE of Bybee
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.040, -83.170

Several trees and powerlines were blown down by severe thunderstorm winds.

Flash Flood, Sevier

When
August 12, 3:43 PM EST to 4:45 PM EST
Where
Sevier County, 1 mi NE of Seymour to 1 mi E of Pitner
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.890, -83.707

Photos of flooded roads.

Thunderstorm Wind, Sevier

When
August 12, 3:45 PM EST
Where
Sevier County, 1.49 mi NNE of Pine Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.840, -83.570

A few trees were blown down by powerful thunderstorm gusts.

Thunderstorm Wind, Sevier

When
August 12, 3:47 PM EST
Where
Sevier County, 1.32 mi WNW of Pitner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.890, -83.770

Several large trees were felled by thunderstorm winds and blocked traffic on local road.

Thunderstorm Wind, Unicoi

When
August 12, 4:26 PM EST
Where
Unicoi County, 1.38 mi N of Coffee Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.050, -82.520

Several trees, and a sign, were blown over by severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121359, 1121360, 1121362, 1121364, 1121365, 1121367, 1121379, 1121381, 1121383, 1121387, 1121393, 1121397, 1121395, 1121356, 1121399, 1121414, 1121415, 1121404, 1121400, 1121401, 1121403, 1121405, 1121406, 1121407, 1121425, 1121408, 1121412, 1121411, 1121413, 1121424, 1121417, 1121418, 1133802, 1121419, 1133803, 1121420, 1121422, 1121423.